Each day, more than 115 people in the U.S. die of an opioid overdose. Some of these people would have likely survived if there was someone around to notice they’re in trouble.
Researchers from the University of Washington have developed an app that detects early signs of an opioid overdose by analyzing a user’s breathing and movement. This is if the drug user would run the app prior to injecting illegal opioids by themselves.
The “Second Chance” app converts a smartphone’s speaker and microphone into a short-range sonar device that continually sends out acoustic signals, which bounce off surfaces such as a moving chest and return to the smartphone. In an emergency, the app would call 911 or send an SOS to a friend or family who would administer overdose-reducing medication.
The app accurately identified respiratory depression, apnea, and gross motor movements linked to acute opioid toxicity.
When the team tested the app on 94 patients using injectable opioids at a supervised injection facility in Vancouver, British Columbia, they found it detected overdose-foreshadowing breathing problems – 90 percent of the time. Unfortunately, two of the 94 had to be resuscitated.
The researchers also led trials on people who were about to receive anesthesia for elective surgery. Rendering someone unconscious for a surgery mimics a cessation in breathing due to an overdose. The app correctly detected 19 of 20 simulated overdoes, the researchers reported.
Second Chance might be effective, but it will be useless if the person fails to fire up the app prior to injecting opioids. The app won’t work inside a pocket; for it to work effectively the user would have to stay within 3 feet of the smartphone.
The research term is currently in the process of making the app capable of dialing for help without user intervention in case of an overdose.
The findings were recently published in Science Translation Medicine. The researchers have patented the invention and plan to seek FDA approval.